Heat, St. Louis (C)
- When
- August 12, 3:00 PM CST
- Where
- St. Louis (C) forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.627, -90.198 (the zone’s center; the record gives no point)
Three children died when they accidently locked themselves inside a car while playing across the street from their house. The high temperature that day reached 89 degrees, but the temperature inside the car was at least 114.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Three children died when they accidently locked themselves inside a car while playing across the street from their house. The high temperature that day reached 89 degrees, but the temperature inside the car was at least 114.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 12:30 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 130 PM CDT SUN AUG 12 2001 EXTENSIVE CU FIELD HAS AGN DVLPD ACRS THE OZARKS WHERE SFC DEWPTS NEVER GOT OUT OF THE LOW-MID 70S. CLDS SHOULD DISIPATE DURG THE EVE SO GOOD VIEWING OF METEOR SHWRS ON TAP. MSAS DATA INDICATES SMRL CONDS AS SAT WITH LIS IN -4 TO -6 RANGE ACRS ERN OZARKS BUT WK SFC MSTR CNVG FRTHR W TODAY. LAPS DATA SMRL WITH FAIR AMNT OF CAPE ACRS SRN TIER OF COUNTIES ATTM. MAY HV TO KEEP A LOW POP FOR EVE IN THOSE ZONES AS HAS BEEN THE CASE PST 2 DAYS. LRG SFC HI DROPS INTO THE UPR MIDWEST TNGT AND BUILDS INTO THE AREA ON MON. ETA AND AVN ARE FAIRLY SMLR WITH FCST OF DRIER AIR ACRS THE AREA MON WITH KS FCST <20 BY NOON. WILL KEEP PERSISTENT FCST IN PLACE AS FNT DROPS DWN ACRS AREA ERY IN THE MRNG. IN THE EXTNDD PD, THE MRF, ECMWF AND UK ARE SMLR AT 500 IN DROPPING S/WV OUT OF THE NRN PLNS THU MRNG WITH NWLY FLOW FCST TO PERSIST THRU THE EXTNDD PD WITH HI SUPPRSD INTO THE SWRN U.S. COLD FNT FCST BY AVN TO BE STILL A LTL FSTR THAN PREV RUN - BY THU MRNG FCST TO BE NR A STL-JLN LN. FNT SHOULD CLR THE AREA ON THU AND THEN STALL OUT ACRS TN VLY. FRNTL SCALE FRCGG FCST BY THE MRF WED EVE TO HR NW FCST TO SLIDE ACRS THE AREA BY THU EVE. .STL...NONE
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-122100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1130 AM CDT SUN AUG 12 2001 THE SEVERE WEATHER THREAT: NO SEVERE THUNDERSTORMS ARE EXPECTED. FOR THE PERIOD: THIS AFTERNOON AND TONIGHT. THE WEATHER OUTLOOK: NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, St. Louis (C) | 2001-08-12 | 2 | Male | Vehicle/Towed Trailer | Direct |
| Heat, St. Louis (C) | 2001-08-12 | 2 | Male | Vehicle/Towed Trailer | Direct |
| Heat, St. Louis (C) | 2001-08-12 | 1 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263034.